Minnesota, 2007

Hail in Minnesota, September 20, 2007

September 20, 2007 · NWS ABR · 2 events in 1 county or zone

A warm air advection elevated severe thunderstorm produced large hail up to the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A warm air advection elevated severe thunderstorm produced large hail up to the size of baseballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 20, 8:18 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 20, 8:18 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT THU SEP 20 2007

.UPDATE...
MSAS ANLYS SHOWS THAT LOW PRESSURE SYSTEM ACROSS WESTERN SOUTH
DAKOTA PROGGED BY THE MODELS IS DEVELOPING AS ADVERTISED. SPC HAS
BACKED SLGT RISK SEVERE UP TO THE WEST WITH DEVELOPING LOW LEVEL
JET SUPPORT AND MID LEVEL INSTABILITY...SIMILAR TO LAST NIGHTS
SITUATION. HAVE CLEARED WEATHER FROM THE GRIDS NOW...AND WILL RE-
INTRODUCE POPS AGAIN AFT 06Z FOR EXPECTED DEVELOPMENT. TEMPS ARE
STAYING UP A BIT WITH HIGH DWPTS ACROSS THE EAST..BUT OVERNIGHT
LOWS STILL LOOK OK.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SURFACE TROUGH AXIS LOCATED JUST WEST OF THE JAMES VALLEY THIS
AFTERNOON WITH WARM FRONT EXTENDING SOUTHEAST FROM SFC LOW ACROSS
SOUTHERN ND INTO WEST CENTRAL MN. 18Z ABR SOUNDING SHOWS EXISTENCE
OF ELEVATED WARM LAYER ACROSS THE AREA AND FEEL ANY CONVECTION
LATER THIS AFTERNOON/EVENING WILL BE CONFINED TO MN OR FAR
NORTHEASTERN SD. ALSO...LARGE SCALE ASCENT REMAINS WEAK IN THE
WAKE OF MORNING MCS. THIS MAY ALSO ACT TO SUPPRESS ANY
THUNDERSTORMS THIS EVENING. NEVERTHELESS...STILL REMAINS A CHANCE
FOR CONVECTION ACROSS THE FAR NORTHEASTERN CWA AND HAVE LEFT A
CHANCE IN THE GRIDS. FOR LATE TONIGHT AND INTO FRIDAY MORNING
ANOTHER WAVE OF LOW PRESSURE TRACKS ACROSS THE AREA BUT IT APPEARS
BEST CHANCE FOR PRECIP WILL REMAIN ACROSS ND...EXTREME NORTHERN SD
AND WEST CENTRAL MN WHERE BETTER WAA CAN BE REALIZED. FRIDAY WILL
BE WINDY BEHIND THE FRONT AND COULD BE CLOSE TO ADVISORY CRITERIA
FOR A SHORT TIME. TOO MARGINAL RIGHT NOW AND WILL LET MIDNIGHT
SHIFT TAKE A CLOSER LOOK. HIGH PRESSURE SETTLES INTO THE REGION
FRIDAY NIGHT BRINGING MOSTLY CLEAR SKIES AND COOLER OVERNIGHT LOWS.

.LONG TERM...SATURDAY MORNING THROUGH THURSDAY

ACTIVE WEATHER PATTERN CONTINUES IN FORECAST FOR LATE
WEEKEND/EARLY NEXT WEEK.  SOUTHWESTERLY ORIENTED JET FORMS AHEAD OF
MERGING LOW/TROF OVER THE EASTERN ROCKIES AND TRACKS INTO THE
NORTHERN PLANES SUNDAY. THE FAVORABLE ENTRANCE REGION AND THEN
SHARED ENERGY AREA ARE SLOW TO MOVE ACROSS THE CWA SUNDAY NIGHT
AND MONDAY MORNING. STRONG +50KT LOW LEVEL JET FORMS AHEAD OF
THE SYSTEM...PRODUCING FAVORABLE MOISTURE FEED. PWAT VALUES OF 3-5
STANDARD DEVIATIONS ABOVE AVERAGE EXPECTED ACROSS THE CWA. AT NOSE
OF LOW LEVEL JET...STRONG FORCING WILL ALLOW FOR ISOLD
THUNDERSTORMS THAT WILL MOVE INTO ND SUNDAY MORNING. AS COLD FRONT
ENTERS THE CWA...FAVORABLE JET ORIENTATION SUGGEST A SLOW
PROGRESSION AND THUS HINT AT A DECENT RAIN EVENT FOR SUNDAY
NIGHT/MONDAY AM.

HIGH PRESSURE SLOW TO BUILD INTO THE REGION MONDAY AND LINGERING
CLOUDS/LIGHT PRECIPITATION IS POSSIBLE AS UPPER TROF REMAINS
OVERHEAD. GRADUALLY UPPER TROF LIFTS TO THE NORTHEAST MONDAY NIGHT
AND IS REPLACED BY A MORE ZONAL UPPER AIR REGIME.

A WEAK TROF WILL CROSS THE CWA WEDNESDAY...HOWEVER IT APPEARS TOO
WEAK AT THIS TIME TO PRODUCE MUCH IN THE WAY OF WEATHER ACROSS THE
CWA...HAVE KEPT THE FORECAST DRY FOR MID WEEK.

&&

.AVIATION...
VFR CONDS EXPECTED THROUGH 18Z FRIDAY. AN AREA OF LOW PRESSURE
DEVELOPING ACROSS WESTERN SODAK WILL BRING SCT -TSRA TO KPIR AND
KMBG AREAS AFT 06Z...AND TO THE KABR AND KATY AREAS AFT 08Z. 1/2
HAIL...GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE WITH THE
STORMS...WITH MVFR VSBYS POSSIBLE. AFT 12Z..LOOK FOR WINDS TO
BECOME NW IN THE MO RIVER AREA...WITH GUSTS APPROACHING 35KTS FOR
KPIR AND KMBG AREAS. STRONG WIND GUSTS WILL REACH KABR AROUND 16Z
FRIDAY AND KATY AROUND 18Z FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...HINTZ
Hazardous weather outlook, Sep 20, 3:46 PM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 PM CDT THU SEP 20 2007

MNZ039-046-SDZ008-212200-
TRAVERSE-BIG STONE-ROBERTS-
446 PM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EVENING
HOURS ACROSS TRAVERSE...BIG STONE AND ROBERTS COUNTIES. SOME OF
THE STORMS MAY APPROACH SEVERE CRITERIA...WITH LARGE HAIL THE MAIN
THREAT. BY MIDNIGHT...THE THREAT WILL MOVE MORE INTO CENTRAL
MINNESOTA WITH THUNDERSTORM CHANCES DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 9 PM CDT THIS EVENING.

SDZ003>007-009>011-015>023-033>037-045-048-051-212200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
446 PM CDT THU SEP 20 2007 /346 PM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HINTZ

In the hours before

Local storm report, Sep 20, 8:38 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND GST     12 S BRISTOL            45.17N 97.75W
09/20/2007  E60.00 MPH       DAY                SD   PUBLIC

            ESTIMATED WIND GUST OF 60 MPH.

0345 AM     HAIL             24 N HIGHMORE           44.87N 99.44W
09/20/2007  E0.75 INCH       HYDE               SD   PUBLIC

0400 AM     HAIL             9 S SENECA              44.93N 99.51W
09/20/2007  E1.75 INCH       FAULK              SD   PUBLIC

            MOSTLY QUARTER SIZE HAIL WITH A FEW GOLF BALL SIZE.

0438 AM     HAIL             5 E NORBECK             45.19N 99.10W
09/20/2007  E0.88 INCH       FAULK              SD   PUBLIC

0452 AM     HAIL             6 W DOLAND              44.89N 98.22W
09/20/2007  E0.88 INCH       SPINK              SD   PUBLIC

0600 AM     HAIL             9 S BRISTOL             45.22N 97.75W
09/20/2007  E0.88 INCH       DAY                SD   PUBLIC

            ALSO MEASURED 4.60 INCHES OF RAIN IN THE PAST 24 HOURS.

0600 AM     HAIL             6 E HENRY               44.88N 97.34W
09/20/2007  E1.75 INCH       CODINGTON          SD   PUBLIC

0620 AM     HAIL             10 S BRISTOL            45.20N 97.75W
09/20/2007  E1.00 INCH       DAY                SD   PUBLIC

0650 AM     HAIL             1 SE CASTLEWOOD         44.71N 97.02W
09/20/2007  E0.88 INCH       HAMLIN             SD   LAW ENFORCEMENT

0730 AM     HAIL             5 NW TORONTO            44.62N 96.71W
09/20/2007  E1.00 INCH       DEUEL              SD   PUBLIC

            ALSO 60+MPH WIND GUSTS ESTIMATED WITH FALLEN BRANCHES.

0735 AM     TSTM WND DMG     5 S CLEAR LAKE          44.69N 96.68W
09/20/2007                   DEUEL              SD   PUBLIC

            LARGE TREE BRANCHES AND LIMBS BROKEN ALONG HIGHWAY 15

1021 AM     HAIL             MILBANK                 45.22N 96.63W
09/20/2007  E0.88 INCH       GRANT              SD   CO-OP OBSERVER

&&

ATG
Local storm report, Sep 20, 9:04 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             7 S MINA                45.34N 98.76W
09/20/2007  E0.88 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

ATG

The radar

The Aberdeen radar (KABR), 165 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Traverse

When
September 20, 10:55 PM CST
Where
Traverse County, 6.35 mi SW of Charlesville
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
45.890, -96.380

Hail, Traverse

When
September 20, 11:10 PM CST
Where
Traverse County, 1.6 mi ESE of Tintah
Measured
2 in hail
Reported by
Public
Coordinates
46.010, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60884, 60885.